Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2007, 2:07 PM EDT for Franklin County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2007, 2:07 PM EDT (18:07 UTC)
- Expired
- Jun 1, 2007, 3:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 011808 SVRRNK VAC067-011900- /O.NEW.KRNK.SV.W.0066.070601T1807Z-070601T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT FRI JUN 1 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 300 PM EDT * AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOONES MILL...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... BOONES MILL... WIRTZ... BURNT CHIMNEY... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3715 8008 3703 8012 3701 7975 3720 7976 $$ JH
2 follow-up statements
000
WWUS51 KRNK 011831
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI JUN 1 2007
VAC067-011900-
/O.CON.KRNK.SV.W.0066.000000T0000Z-070601T1900Z/
FRANKLIN VA-
230 PM EDT FRI JUN 1 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN FRANKLIN COUNTY...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BOONES MILL. THIS STORM WAS NEARLY STATIONARY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BOONES MILL BY 240 PM EDT...
WIRTZ...8 MILES NORTHWEST OF ROCKY MOUNT AND 9 MILES WEST OF BURNT
CHIMNEY BY 300 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3715 8008 3703 8012 3697 7974 3720 7976
3712 7994
$$
WP000
WWUS51 KRNK 011859
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI JUN 1 2007
VAC067-011908-
/O.EXP.KRNK.SV.W.0066.000000T0000Z-070601T1900Z/
FRANKLIN VA-
258 PM EDT FRI JUN 1 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY
EXPIRES AT 300 PM EDT...
THE STORM HAS NOW WEAKENED BELOW SEVERE LIMITS. HOWEVER...SMALL
HAIL...GUSTY WINDS AND FREQUENT LIGHTNING ARE STILL POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3715 8008 3703 8012 3697 7974 3720 7976
3712 7994
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:15 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 1, 1:15 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT FRI JUN 1 2007 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL DRIFT EAST AND OFFSHORE THRU SATURDAY. LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THE COAST SUNDAY AHEAD OF ANOTHER COLD FRONT APPROACHING FROM THE MIDWEST. && .NEAR TERM /THROUGH TONIGHT/... DEEPER MOISTURE REMAINS TRAPPED ACROSS THE REGION FOR THE AFTERNOON UNDER RIDGING AND WEAK SUBSIDENCE ALOFT PER 12Z DATA. HOWEVER GIVEN WEAK FORECAST CONVERGENCE ACROSS THE WEST SUSPECT WILL AGAIN HAVE AT LEAST WIDELY SCATTERED TSRA DESPITE WARMING ALOFT AND LACK OF S/W SUPPORT IN WAKE OF SYSTEM FROM THU. LATEST RUC SIMILAR TO THE NAM IN INDICATING A BAND OF CONVECTION ALONG/WEST OF THE BLUE RIDGE WHILE THE LATEST WRF MORE ISOLATED IN NATURE AND FOCUSED MAINLY ON OLD OUTFLOW BOUNDARIES. THUS UPPING POPS ACROSS THE SW/NW TO HIGHER CHANCE AND LEAVING ONLY SLIGHT CHANCES PIEDMONT WHERE RH ALOFT LESS PER GSO RAOB. MORNING THICKNESS GIVING HIGHS CLOSE TO GOING FORECAST VALUES SO ONLY TWEAKED HIGHS SOME IN THE WEST WHERE EARLY CLOUDS MAY LIMIT QUICK RISES. RELATIVELY MODEST INSTABILITY IN 1000-2000 J/KG RANGE AND LIFTED INDEX VALUES OF -2 TO -4 WILL AGAIN BE PRESENT THIS AFTERNOON...SO ISOLATED SEVERE IS NOT OUT OF THE QUESTION...BUT AGAIN...EXTENT IN TIME AND SPACE OF ANY SEVERE THREAT SHOULD BE MUCH LESS THAN YESTERDAY. ATMOSPHERIC FLOW REMAINS WEAK WITH LIMITED SHEAR...ONCE AGAIN IMPLYING MAINLY OUTFLOW DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. CONCERN WILL BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED SLOW MOVEMENT OF STORMS THAT DO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON. OVERNIGHT LOWS TONIGHT SHOULD RANGE FROM THE MID AND UPPER 50S IN THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO SIGNIFICANTLY BEAT GUIDANCE WITH THIS TYPE OF SETUP. WENT WITH SOMEWHAT LOWER TEMPERATURES IN AREAS THAT RECEIVED ABUNDANT RAINFALL YESTERDAY... OTHERWISE CURRENT SET OF GRIDS LOOKED REASONABLE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR WEATHER EXPECTED ON SATURDAY. MAXIMUM TEMPERATURES SHOULD BE BE A FEW DEGREES COOLER THAN THE PAST SEVERAL DAYS AS MID AND HIGH LEVEL MOISTURE BEGINS TO BE TRANSPORTED NORTHEAST IN ADVANCE OF DEVELOPING GULF COAST LOW PRESSURE SYSTEM...AND AS HEIGHTS/THICKNESSES SLOWLY FALL AS UPPER RIDGE RELAXES ITS GRIP OVER THE MID ATLANTIC REGION. && .LONG TERM /SUNDAY THROUGH THURSDAY/... WEATHER FOR SUNDAY INTO EARLY NEXT WEEK STILL HIGHLY DEPENDENT ON THE HANDLING OF ENERGY IN THE SOUTHERN STREAM THAT WILL ATTEMPT TO LIFT NORTHEAST INTO THE MID ATLANTIC REGION FROM OUT OF THE GULF COAST STATES. MID AND LONG RANGE MODELS STILL NOT CONSISTENT WITH TIMING OR STRENGTH OF THIS FEATURE. CURRENT THINKING IS THAT A BETTER THREAT OF SHOWERS/THUNDERSTORMS WILL OCCUR OVER THE REGION AS TEMPERATURES ALOFT COOL AS UPPER RIDGE MOVES OFFSHORE AND AS MID LEVEL MOISTURE IS ADVECTED NORTHEAST AROUND ITS PERIPHERY. TEMPERATURES WILL BE STRONGLY INFLUENCED BY AMOUNT OF RESULTING CLOUD COVER...AND WILL CONTINUE TO COOL AS A RESULT. THE THREAT FOR...AND AREAL COVERAGE OF PRECIPITATION WILL PERHAPS BE THE MOST PROBLEMATIC. STRONG CLOSED UPPER LOW PRESSURE WILL DRIFT EAST INTO THE UPPER GREAT LAKES AS THE LOWER LATITUDE SYSTEM LIFTS NORTHEAST OUT OF THE GULF COAST. WEAKENING FRONTAL BOUNDARY MOVING OUT IN ADVANCE OF THE NORTHERN SYSTEM AND ASSOCIATED CONVECTIVE LINE WILL LIKELY DECAY WEST OF THE BLUE RIDGE SUNDAY INTO MONDAY. MEANWHILE...SOUTHERN ENERGY MAY REMAIN JUST ENOUGH TO THE SOUTH OF THE BLACKSBURG AREA TO PLACE IT IN AN AREA OF SUBSIDENCE RATHER THAN BROAD UPWARD VERTICAL MOTION...RESULTING IN A LOWER THREAT FOR WIDESPREAD PRECIPITATION THAN WOULD BE IMPLIED BY MUCH WETTER AND WESTERN PLACED NAM. REGARDLESS OF FINAL SOLUTION...MID ATLANTIC REGION WILL SEE GRADUAL VEERING OF WINDS ALOFT ON BACKSIDE OF COASTAL SYSTEM...ALLOWING FOR INTRUSION OF SOMEWHAT COOLER AIR BY LATER MONDAY INTO TUESDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THIS AFTERNOON...MAINLY FROM KROA WEST INTO SE WVA THRU EARLY THIS EVENING. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT REMAINS LOW AND THEREFORE ONLY INCLUDING VICINITY TSRA MENTION AT THE WESTERN SITES. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED AGAIN TONIGHT IN 08Z-13Z TIME FRAME. SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON SCATTERED SHRA/TSRA MAINLY AT BLF/LWB. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY UNDER AN INCREASING CANOPY OF MID/HIGH CLOUDS. SUNDAY AND MONDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. TUESDAY...UPPER TROFING EXPECTED TO REMAIN OVER THE AREA...INDICATING A CONTINUED THREAT OF SOME MVFR CEILING RESTRICTIONS...MOST NOTABLY IN THE MORNING AND ALONG/WEST OF THE BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WERT NEAR TERM...JH/WERT SHORT TERM...WERT LONG TERM...WERT AVIATION...JH/WERT
Hazardous weather outlook, Jun 1, 5:39 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT FRI JUN 1 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 020945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON FROM THE FOOTHILLS WEST ACROSS THE MOUNTAINS. ALTHOUGH THE AMOUNT AND EXTENT OF THE ACTIVITY IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FOOTHILLS AND MOUNTAINS SATURDAY AFTERNOON AND SATURDAY EVENING...OTHERWISE NO SEVERE WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-020-VAZ044>047-058-059-020945- STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Local storm report, Jun 1, 9:35 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 SW EAGLE ROCK 37.58N 79.86W
05/31/2007 BOTETOURT VA DEPT OF HIGHWAYS
TREE DOWN ON SUGAR TREE HOLLOW RD.
&&
HYSELLLocal storm report, Jun 1, 10:06 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 4 N MARTINSVILLE AIRPOR 36.69N 80.02W
05/31/2007 HENRY VA DEPT OF HIGHWAYS
TREE DOWN.
&&
HYSELLLocal storm report, Jun 1, 10:52 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 E MAXWELTON 37.87N 80.40W
05/31/2007 E0.88 INCH GREENBRIER WV PUBLIC
&&
HYSELLLocal storm report, Jun 1, 1:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 2 E LANSING 36.50N 81.47W
06/01/2007 ASHE NC LAW ENFORCEMENT
TREE DOWN ON THE EAST SIDE OF LANSING.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:59 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 61 min |
| May 31, 9:20 PM EDT | Flash Flood Warning | RNK | Henry | 4 hr |
| Jun 1, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 62 min |
| Jun 1, 4:49 PM EDT | Flash Flood Warning | RNK | Pulaski | 4 hr |
| Jun 1, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 77 min |
| Jun 1, 6:31 PM EDT | Flash Flood Warning | RNK | Alleghany | 4 hr |
| Jun 1, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 78 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.